MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-1.5-1-HELIX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This event is reportable for analysis results? the echelon-10 micro catheter used in the event was not returned.The axium pusher was found broken at the break indicator with the two segments retained by the release wire.The axium implant coil was found already detached within the introducer sheath.The implant coil was found stretched and damaged with the polypropylene filament intact.No damages or irregularities were found with the sheath.The axium coil could not be advanced out of the introducer sheath or used for resistance testing with an in-house micro catheter as the implant coil was already detached.All other subassemblies appeared to be normal, and no other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.Customer reported device was prepared per instruction for use (ifu) and patient vessel tortuosity as moderate.The implant coil was found stretched/damaged.It is likely that the damage to the axium imp lant coil occurred during the attempt to push the coil through the micro catheter against the reported resistance.Other possible causes for damages are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, or incompatible catheter.Since the echelon-10 micro catheter used in the event was not returned, any contribution of the echelon-10 towards the ¿coil resistance/stuck in catheter¿ could not be assessed.The inner diameter of the echelon-10 micro catheter is labeled as 0.0165¿ and is therefore, compatible for use with the axium coil per ifu.The pusher was found broken at the break indicator, the coin was retracted out of the lumen stop and the implant coil was already detached as intended by the detach elements.The cause of the break could not be determined.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil could not be pushed out of the distal end after being pushed into the microcatheter.There was no damage observed to the catheter or coil.A replacement coil was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a fusiform, unruptured aneurysm of the left internal carotid artery (ica) with a max diameter of 6 mm and a 2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.Additional information received reported the coil pushed out of the introducer sheath smoothly.The catheter used in the event was an echelon-10 microcatheter.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11735682
Report Number2029214-2021-00495
Device Sequence Number3091776
Product Code KRD
UDI-Device Identifier00847536017153
UDI-Public00847536017153
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K133310
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2021
Device Model NumberQC-1.5-1-HELIX
Device Catalogue NumberQC-1.5-1-HELIX
Device Lot NumberA676411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2021
Initial Report FDA Received Date04/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR